View Mobile Site

Related Articles

  • There are no articles found.

Friends to Follow

Ask Dr. Gott 9/17

Meds may make sleep difficult

Text Size: Small Large Medium

    DEAR DR. GOTT: I am having trouble falling asleep. My medications include Sinemet, Levoxyl, Wellbutrin, Actonel and Valium. My supplements are grapeseed extract, omega-3 fish oil, COQ10, and vitamins C, D and B-50. I would like to try melatonin to solve my sleep problem. Would it be compatible with my medications? I also have Parkinson's disease but feel it is unrelated.
    DEAR READER: Let's consider the big picture here. You are on a host of medications and supplements for your Parkinson's, hypothyroidism, depression, anxiety, hypercholesterolemia and osteoporosis.
    I would like to clarify the dosage of Levoxyl you are taking for hypothyroidism. While I left out the dosages of the medications you are on, you stated you take 50 milligrams daily. This amount is beyond comprehension. Could you have meant to say 50 micrograms? Levoxyl should be taken in the morning on an empty stomach and at least four hours apart from other drugs that are known to interfere with its absorption. At what time of day are you taking this drug, and how often do you followup with your other medications?
    Side effects include anxiety, nervousness, insomnia, weight loss, heat intolerance, headache, hyperactivity, diarrhea, hair loss and more. A consequence of overtreatment or undertreatment for women with long-term use includes a decrease in bone-mineral density. You don't indicate whether you are male or female. Could your insomnia and osteoporosis be a consequence of the Levoxyl?
    How often do you have blood drawn to test for your hypothyroidism? One consideration you should speak with your physician about is that drugs that have worked well for years can become ineffective for no apparent reason. We anticipate things will not change. Unfortunately, our bodies respond in different ways, and what worked in the past simply might not work that way permanently.
    Now, on to your insomnia. Serotonin and melatonin are essentially the same. Serotonin kicks in when light is present and is a naturally occurring chemical found in the brain and intestines that controls wakefulness and mood. It converts to melatonin when darkness occurs and is a hormone released into the bloodstream by the pineal gland in the brain. Many people with depression have low serotonin levels, leading to low melatonin levels and an inability to sleep. In many instances, light is present in the room a person sleeps in, either from a nightlight or television.
    Synthetic melatonin is often used as a sleep aid. It is available in most pharmacies and is one of the safest options offered. Before you consider trying it for your insomnia, ask your physician whether one of your medications might be the culprit. Perhaps we can get you sleeping and stop any advancement of the osteoporosis simply by keeping tighter control on your hypothyroidism.
    To give you related information, I am sending you copies of my Health Reports "Parkinson's Disease" and "Sleep/Wake Disorders."

  • Bookmark and Share

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Phil Boyum, Roger Allen, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.



Commenting is not available.

Commenting not available.

Please wait ...